The recent fungal meningitis outbreak continues to spread, as more innocent patients have been diagnosed over the past week. Experts explain that those affected may suffer from a fever, headache, stiff neck, nausea and vomiting, sensitivity to light, and altered mental status. Patients are urged to seek medical attention if they experience “visual changes, pain, redness or discharge from the eye, chest pain or drainage from the surgical site.” Doctors are urged to contact patients who have been treated with medications distributed by the New England Compounding Center (“NECC”). The NECC agreed to cooperate with the ongoing investigation to find the specific cause for the outbreaks and the medications affected. Their Massachusetts pharmacy has suspended operations until further notice and recalled all of its products.
Since meningitis is a life-threatening illness, federal authorities are taking this investigation seriously and will continuously update their website with pertinent findings. According to the Centers for Disease Control and Prevention, there have been 15 deaths and 214 illnesses associated with the tainted drugs distributed by the NECC in Framingham, Massachusetts. When the drugs were discovered to be tainted, the Food and Drug Administration (“FDA”) issued a warning, claiming that only people with back injuries who received an injected steroid medication would be adversely affected. New studies indicate, however, that there are several drugs from the NECC that can cause other illnesses. These drugs include another injected steroid as well as medications for heart and eye surgery.
As of October 15th, the FDA officially announced that “As a result of the ongoing investigation of NECC, a patient with possible meningitis potentially associated with epidural injection of an additional NECC product, triamcinolone acetonide, has been identified.” A cardioplegic solution, issued by the NECC to be used during open heart surgery, has also been associated with the infection. While the FDA has not made any conclusions about the NECC or the links of these products to meningitis, warnings have been issued as a precautionary measure.
The FDA has provided guidance for medical providers to cease use of all NECC products and how to safely contain these products. Medical professionals can look up the NECC online to see identifying marks that can be found on their products, such as their company logo. Notification of symptoms can be overwhelming for medical professionals at this time, and so, the FDA advises that “face-to-face communication with patients is not necessary.” However, if a medical professional has determined that a patient has adverse reactions to one of the medications identified above, they should report these findings to the FDA’s MedWatch program.
Therefore, a patient who has any of the symptoms above as a result of medical treatment received on or after May 21, 2012 should communicate with a medical professional to make sure that he or she has not been infected with the dangerous fungus.
Source: FDA Broadens Tainted Steroid Warning to Include Other Drugs, Boston Herald, October 16, 2012